DOXYCYCLINE INDUCED ESOPHAGEAL ULCERS: REPORT OF TWO CASES AND REVIEW OF THE LITERATURE
Summary. Doxycycline-induced esophageal ulcers (DIEU) are rarely observed in endoscopy units. On the other hand doxycycline itself has been claimed as an offending drug in 1⁄4 out of about 1000 cases of drug induced esophageal ulcers reported in the literature so far. In this article we present two patients with typical history and endoscopic features of esopha- geal ulcers as an consequence of doxycycline therapy. The therapy consisted of doxycycline withdrawal along with treat- ment with proton pump inhibitors and sucralfate which had led to disappearance of chest discomfort within one week period. Fourteen days of the tratment beginning complete recovery of the mucosal defects has occurred in both patients. In conclu- sion, in case of chest pain and painful swallowing occurring in a person who takes doxycycline, DIEU has to be considered followed by the esophagoscopy which would confirm clinical suspicious with high specificity leading to correct diagnosis and treatment of this condition.